Nebraska, 2019

Tornadoes and Flash Flooding in Nebraska, May 27, 2019

May 27, 2019 · NWS LBF · 52 events in 7 counties and zones

A stalled out frontal boundary draped from southern Nebraska into northeastern Colorado served as the focal point for thunderstorms. Thunderstorms initiated over northeastern Colorado and became severe as they tracked east into southwestern Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$805,000
Crop damage
None recorded
Events
52

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A stalled out frontal boundary draped from southern Nebraska into northeastern Colorado served as the focal point for thunderstorms. Thunderstorms initiated over northeastern Colorado and became severe as they tracked east into southwestern Nebraska. Large hail and a tornado were reported with these severe storms. Urban and small stream flooding impacted local communities as storm drains were overwhelmed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 27, 1:22 PM MST, 2 hours 54 minutes earlier.

Area forecast discussion, May 27, 1:22 PM MST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
322 PM CDT Mon May 27 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 322 PM CDT Mon May 27 2019

Isolated thunderstorm development expected late this afternoon
will increase in coverage this evening. Surface low pressure
centered near Denver with a warm front extending across southern
Nebraska will be a focus for development. Deep southwest flow
aloft will be in place with strong 0-6km shear from 60-70 kts
across swrn area early this evening. Most unstable CAPES to range
around 1500 J/KG. Nearly all of western Nebraska is in a slight
risk for severe thunderstorms with an enhanced risk south of
Highway 2. Large hail and damaging winds will be possible with an
isolated tornado also possible. Heaviest rainfall amounts to be
west of Valentine through Oshkosh where an inch or locally higher
is expected. Less storm coverage to the east, where a quarter to
half inch possible. Upscale growth is expected with storms
developing, with POPs becoming categorical northwest to likely
north of Interstate 80.

On Tuesday, the upper low will begin to move slowly from north
central into northeast Colorado. The risk for severe weather
should shift east with strong storms still possible east of
Stapleton through O'Neill. Rainfall amounts will be heaviest
across north central Nebraska up to a half inch.

As the upper low moves from southwest toward northeast Nebraska
Tuesday night, areas northwest of the upper low center can expect
the heaviest rainfall, which again includes north central
Nebraska.

.LONG TERM...(Wednesday through Monday)
Issued at 322 PM CDT Mon May 27 2019

Wednesday into Thursday, the upper low will move into Iowa and
eventually the southern Great Lakes. The GFS is much slower moving
the low out of the area, with shower chances lingering into
Thursday. Highs to remain cool on Wednesday from near 60 to the
low 60s. Warming to near 70 on Thursday. Highs mainly from 75 to
80 Friday through Monday. Shower chances return Saturday through
Monday over most of the area, although models diverge on timing
as an upper ridge builds into the Central U.S.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1223 PM CDT Mon May 27 2019

MVFR to IFR ceilings are expected to continue across northern
Nebraska through Tuesday afternoon. Meanwhile, generally IFR
conditions are expected across southwest Nebraska until around
06z Tuesday when MVFR to IFR ceilings will take over the entire
area. Isolated to numerous showers and thunderstorms are expected
to develop this afternoon and continue into the overnight hours
across western and north central Nebraska. Severe storms will be
possible.

&&

.HYDROLOGY...
Issued at 322 PM CDT Mon May 27 2019

River levels continue to fall on the Elkhorn river at Atkinson
and Ewing. Atkinson gauge has fallen to the minor flood stage
of 7.50 ft. A flood warning remains in effect for west central
Holt county through early this evening. Elsewhere, a Flood
Warning remains in effect in northern Brown County though
officials reported water levels have decreased there.

Otherwise, rainfall totals were increased slightly with amounts
near 2 inches across the northwest Sandhills. Storms with
significant rainfall totals remain possible tonight through
Tuesday night with the Flood Watch in effect until 12Z Wednesday.
Overall, total rainfall amounts of 1 to 2 inches are forecast
across the watch area.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday morning for NEZ004>010-022>029-035-
036-094.

&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Thorne
HYDROLOGY...Roberg
Hazardous weather outlook, May 27, 1:40 PM MST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
340 PM CDT Mon May 27 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-282045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
340 PM CDT Mon May 27 2019 /240 PM MDT Mon May 27 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated to numerous severe thunderstorms will be possible this
evening and into the overnight. The area of greatest concern
remains across the Nebraska Panhandle through central Nebraska.
Severe storms will be capable of producing large hail, damaging
wind gusts, a few isolated tornadoes, and torrential rainfall.

Flood warnings and advisories remain in effect across portions of
north central Nebraska. Please refer to the latest flood products
for the latest details.

A Flood Watch is in effect for portions of northern Nebraska and
portions of the Sandhills. Any additional rainfall from
thunderstorms may worsen ongoing flooding or cause new flooding
on already saturated soils.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Thunderstorms will be possible for both Tuesday and Wednesday,
however, severe weather is not anticipated but we can't rule out
an isolated strong storm.

A Flood Watch will continue into early Wednesday morning for
portions of northern Nebraska and much of the Sandhills. Rainfall
amounts between a quarter inch to one inch is in the forecast for
Tuesday through early Wednesday morning. The heaviest rainfall is
expected to occur across northwestern Nebraska Tuesday and
Tuesday night. The additional rainfall will increase the flooding
potential due to already saturated soils, increased runoff, and
high water tables.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail, wind, and flooding to the
National Weather Service over the next few days.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Thorne

The radar

The North Platte radar (KLNX), 175 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

34 hail, 7 thunderstorm wind, 5 flash flood, 4 tornado, 1 heavy rain, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Deuel

When
May 27, 4:16 PM MST
Where
Deuel County, 9.78 mi WSW of Big Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.010, -102.250

Nickel sized hail fell along with thunderstorm wind gusts estimated at 60 MPH.

Hail, Deuel

When
May 27, 4:37 PM MST
Where
Deuel County, 1.48 mi SSE of Big Spgs
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
41.050, -102.070

Hail, Deuel

When
May 27, 4:50 PM MST
Where
Deuel County, 3.71 mi W of Big Spgs
Measured
1.75 in hail
Property damage
$3,000
Reported by
COOP Observer
Coordinates
41.060, -102.150

Window damage reported at this location from wind driven hail.

Hail, Keith

When
May 27, 4:50 PM MST
Where
Keith County, 6.8 mi W of Brule
Measured
1 in hail
Reported by
Public
Coordinates
41.090, -102.030

Hail, Deuel

When
May 27, 4:55 PM MST
Where
Deuel County, 1.48 mi SSE of Big Spgs
Measured
1.75 in hail
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.050, -102.070

Numerous vehicle windows were reported broken out by golf ball sized hail from the junction of I76/I80 to south of Big Springs. Heavy damage to semi tractor windows reported at a truck stop at exit 107 on Interstate 80.

Hail, Keith

When
May 27, 4:55 PM MST
Where
Keith County, 6.8 mi W of Brule
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.090, -102.030

Hail, Keith

When
May 27, 5:02 PM MST
Where
Keith County, 0.52 mi E of Brule
Measured
2.5 in hail
Reported by
Public
Coordinates
41.100, -101.890

Tennis to golf ball sized hail reported at this location.

Hail, Keith

When
May 27, 5:13 PM MST
Where
Keith County, 3.49 mi N of Ogallala Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.100, -101.790

Quarter sized hail covering the ground.

Hail, Keith

When
May 27, 5:15 PM MST
Where
Keith County, 3.49 mi N of Ogallala Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.100, -101.790

Hail accumulated to a depth of two inches.

Hail, Keith

When
May 27, 5:23 PM MST
Where
Keith County, Ogallala
Measured
1.25 in hail
Reported by
Public
Coordinates
41.130, -101.720

Hail, Keith

When
May 27, 5:25 PM MST
Where
Keith County, 3.49 mi N of Ogallala Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.100, -101.810

Hail, Keith

When
May 27, 5:30 PM MST
Where
Keith County, Ogallala
Measured
2 in hail
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
41.130, -101.720

Multiple reports of 2 inch diameter hail reported in Ogallala with numerous reports of damaged windows and car windows.

Hail, Chase

When
May 27, 5:38 PM MST
Where
Chase County, 1.26 mi WSW of Lamar
Measured
1.75 in hail
Reported by
Public
Coordinates
40.560, -101.990

Hail, Chase

When
May 27, 5:40 PM MST
Where
Chase County, 2.14 mi SSW of Lamar
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.540, -101.980

Tornado, Chase

When
May 27, 5:43 PM MST
Where
Chase County, 2.6 mi SE of Lamar
Rating
EF0
Path length
0.2 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
40.540, -101.940

Rope tornado briefly touched down in an open field with no damage reported.

Hail, Keith

When
May 27, 5:45 PM MST
Where
Keith County, Roscoe
Measured
1.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
41.130, -101.580

Had one window broken by hail at this location.

Hail, Chase

When
May 27, 5:49 PM MST
Where
Chase County, 2.62 mi W of Lamar
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.570, -102.020

Hail covering the road at this location.

Hail, Keith

When
May 27, 5:55 PM MST
Where
Keith County, 5 mi ENE of Roscoe
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.170, -101.500

Hail covering the ground at this location.

Hail, Chase

When
May 27, 6:01 PM MST
Where
Chase County, 2.14 mi SSW of Lamar
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
40.540, -101.980

Hail, Chase

When
May 27, 6:03 PM MST
Where
Chase County, 2.51 mi WSW of Lamar
Measured
2 in hail
Reported by
NWS Employee
Coordinates
40.550, -102.010

Visibility one quarter of a mile.

Hail, Chase

When
May 27, 6:04 PM MST
Where
Chase County, 1.48 mi SSE of Lamar
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
40.550, -101.960

Thunderstorm Wind, Chase

When
May 27, 6:22 PM MST
Where
Chase County, 4.42 mi WNW of Imperial
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
40.540, -101.710

Measured by a portable mesonet 4 miles west of Imperial.

Tornado, Chase

When
May 27, 6:23 PM MST to 6:35 PM MST
Where
Chase County, 7.14 mi NW of Imperial to 10.58 mi NNW of Imperial
Rating
EF1
Path length
5.51 mi
Path width
250 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
40.590, -101.730

The tornado touched down 7 miles northwest of Imperial and moved northeast 10 miles before dissipating northeast of Imperial. The tornado was intermittently on the ground, where it overturned or destroyed several center pivot irrigation systems in its path. The tornado was rated an EF1.

Thunderstorm Wind, Chase

When
May 27, 6:25 PM MST
Where
Chase County, 4.42 mi WNW of Imperial
Measured
77 kt (89 mph) measured gust
Reported by
NWS Employee
Coordinates
40.540, -101.710

Wind speed measured with a portable weather station.

Hail, Keith

When
May 27, 6:26 PM MST
Where
Keith County, 3.61 mi SSE of Sarben
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.120, -101.300

Thunderstorm Wind, Chase

When
May 27, 6:35 PM MST
Where
Chase County, 3.49 mi N of Imperial
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
40.570, -101.640

Power pole snapped. Winds estimated at 70 MPH.

Tornado, Chase

When
May 27, 6:37 PM MST
Where
Chase County, 8 mi N of Imperial
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
40.636, -101.630

Tornado briefly touched down, overturning a center pivot irrigation system.

Hail, Lincoln

When
May 27, 7:37 PM CST
Where
Lincoln County, 6.58 mi WNW of Sutherland
Measured
1 in hail
Reported by
Public
Coordinates
41.200, -101.250

Hail covering the ground.

Hail, Lincoln

When
May 27, 7:43 PM CST
Where
Lincoln County, 0.69 mi S of Sutherland
Measured
1.75 in hail
Reported by
Public
Coordinates
41.160, -101.130

Hail covering the street at this location.

Hail, Lincoln

When
May 27, 7:45 PM CST
Where
Lincoln County, 0.69 mi S of Sutherland
Measured
2.75 in hail
Reported by
Fire Department/Rescue
Coordinates
41.160, -101.130

Baseball to golf ball sized hail reported at this location.

Tornado, Chase

When
May 27, 7:05 PM MST to 7:06 PM MST
Where
Chase County, 11 mi NNE of (Iml)imperial Arpt to 11.2 mi NNE of (Iml)imperial Arpt
Rating
EF0
Path length
0.2 mi
Path width
25 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
40.667, -101.540

Brief touchdown with a center pivot irrigation system overturned.

Hail, Lincoln

When
May 27, 8:29 PM CST
Where
Lincoln County, 2.6 mi SE of Wallace
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.800, -101.140

Hail, Chase

When
May 27, 7:35 PM MST
Where
Chase County, Champion
Measured
1 in hail
Reported by
Public
Coordinates
40.470, -101.750

Heavy Rain, Lincoln

When
May 27, 8:52 PM CST to 9:13 PM CST
Where
Lincoln County, 1.48 mi SSW of North Platte
Reported by
Trained Spotter
Coordinates
41.130, -100.790

Rain fell in approximate 25 minutes with street flooding ongoing.

Hail, Lincoln

When
May 27, 8:53 PM CST
Where
Lincoln County, 5.27 mi E of Dickens
Measured
1.75 in hail
Reported by
Public
Coordinates
40.830, -100.880

Hail, Chase

When
May 27, 7:55 PM MST
Where
Chase County, 0.87 mi NE of Enders
Measured
3 in hail
Reported by
Public
Coordinates
40.460, -101.520

Flash Flood, Keith

When
May 27, 8:00 PM MST to 9:00 PM MST
Where
Keith County, 0.69 mi N of Roscoe to 0.58 mi NNE of Roscoe
Cause
Heavy Rain
Property damage
$2,000
Reported by
State Official
Coordinates
41.140, -101.580

East H county road washed out northeast of Roscoe.

Hail, Chase

When
May 27, 8:05 PM MST
Where
Chase County, 2.21 mi ESE of Enders Res
Measured
1.5 in hail
Reported by
Public
Coordinates
40.420, -101.490

Hail, Lincoln

When
May 27, 9:05 PM CST
Where
Lincoln County, 6.22 mi N of Wellfleet
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.840, -100.730

Hail, Lincoln

When
May 27, 9:07 PM CST
Where
Lincoln County, 17.1 mi NNE of Keith
Measured
1.25 in hail
Reported by
Public
Coordinates
41.340, -100.500

Hail, Lincoln

When
May 27, 9:10 PM CST
Where
Lincoln County, 2.96 mi NNW of Wellfleet
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.790, -100.750

Funnel Cloud, Hayes

When
May 27, 9:32 PM CST
Where
Hayes County, 5.3 mi W of Hayes Center
Reported by
Trained Spotter
Coordinates
40.510, -101.120

Funnel cloud reported 5 miles west of Hayes Center.

Hail, Lincoln

When
May 27, 9:40 PM CST
Where
Lincoln County, 8.29 mi S of Brady
Measured
0.88 in hail
Reported by
Public
Coordinates
40.910, -100.370

Flash Flood, Lincoln

When
May 27, 9:41 PM CST
Where
Lincoln County, 1.15 mi SSW of Sutherland to 1.24 mi SW of Sutherland
Cause
Heavy Rain
Reported by
Public
Coordinates
41.154, -101.137

Extensive street flooding reported in Sutherland.

Flash Flood, Lincoln

When
May 27, 9:42 PM CST
Where
Lincoln County, 1.01 mi SSW of Hershey to 0.98 mi SW of Hershey
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.157, -101.008

Extensive street flooding is being reported in Hershey. Radar estimated 3 to 4 inches of rain has fallen in Hershey over the past hour.

Flash Flood, Lincoln

When
May 27, 9:44 PM CST
Where
Lincoln County, 1.83 mi SSE of North Platte to 2.05 mi SE of North Platte
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.126, -100.766

Emergency management reports street flooding in North Platte. Numerous stalled cars were noted as well.

Flash Flood, Keith

When
May 27, 9:00 PM MST
Where
Keith County, 0.69 mi N of Roscoe to 0.45 mi NNE of Roscoe
Cause
Heavy Rain
Property damage
$15,000
Reported by
State Official
Coordinates
41.140, -101.580

County road East H reported washed out near Roscoe. Time and location estimated.

Thunderstorm Wind, Custer

When
May 27, 10:05 PM CST
Where
Custer County, 0.86 mi NE of Broken Bow
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.410, -99.640

Gust measured at the Broken Bow Airport.

Thunderstorm Wind, Custer

When
May 27, 10:08 PM CST
Where
Custer County, 0.86 mi NE of Broken Bow
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.410, -99.640

Wind gust of 62 MPH measured at the Broken Bow Airport.

Hail, Custer

When
May 27, 10:10 PM CST
Where
Custer County, 2.59 mi W of Merna
Measured
1 in hail
Property damage
$3,000
Reported by
Public
Coordinates
41.480, -99.820

Hail damaged the roof of a greenhouse.

Hail, Frontier

When
May 27, 10:25 PM CST
Where
Frontier County, 0.69 mi S of Maywood
Measured
1.75 in hail
Reported by
State Official
Coordinates
40.660, -100.620

Frontier county sheriff reports 60 MPH wind gusts and golf ball sized hail at this location.

Thunderstorm Wind, Frontier

When
May 27, 10:25 PM CST
Where
Frontier County, 0.69 mi S of Maywood
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
40.660, -100.620

County sheriff estimated winds at 60 MPH at this location.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyThe tornado archive for Nebraska, 2019Warnings in Nebraska, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822595, 822593, 822597, 822606, 822598, 822599, 822600, 822607, 822601, 822941, 822602, 822605, 822615, 822942, 822623, 822610, 822616, 822611, 822943, 822944, 822618, 822947, 822624, 822630, 822632, 822629, 822625, 822633, 822945, 822634, 822626, 822635, 822637, 826810, 822641, 822638, 822648, 822639, 822640, 822642, and more.